Thunderstorm Wind, Marshall
- When
- May 17, 5:15 PM CST
- Where
- Marshall County, Elva
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.930, -88.470
A couple of large tree limbs were blown down.
Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms downed a couple of tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms downed a couple of tree limbs. Surface-based capes peaked around 2,000 j/kg as the storms arrived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 2:16 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 316 PM CDT Thu May 17 2018 .SHORT TERM...(Tonight through Saturday night) Issued at 315 PM CDT Thu May 17 2018 Surface based theta-e convergence from LAPS is still marginal over parts of southern Illinois and west Kentucky this afternoon. That combined with pesky cirrus cloud debris is inhibiting the expansion of showers and thunderstorms beyond southeast Missouri and the border counties between west Kentucky and West Tennessee. May have to make some last minute change for coverage purposes. The expenditure of CAPE within the embedded thunderstorm complexes has been supportive of marginal updraft for small hail production this afternoon. The weak shear within the storm environment have allowed for nearly stationary motion vectors in southeast Missouri. The precipitation efficiency within the warm cloud layer have encouraged locally heavy rain as well. The slow advection of dry air for overturning of lower-based higher theta-e air in southeast Missouri may limit any wind gust potential. However, drier air moving up through the Bootheel of southeast Missouri and into parts of west Kentucky and southern Illinois may yield the production of isolated strong wind gusts. For the evening forecast package, the mention of small hail and gusty winds will be reduced with the loss of peak surface heating for the evening. Will keep a mention of locally heavy rain in place early in the evening. The differential vorticity and lift aloft with the congealing upper low will support an area wide mention of showers and thunderstorms, with the highest PoPs over west Kentucky and southern Illinois overnight. Somewhat hesitant to keep a mention of heavy rain over a larger area in the gridded forecast overnight, but will reference the potential in the Hazardous Weather Outlook. As the upper low works slowly east-northeast through Friday and Friday night, the main lift and forcing will move east with it. A very narrow shortwave ridge will suppress convection over the area Saturday and Saturday night. Renewed convection is forecast by the GFS to develop in a warm advection zone along the northeast part of the WFO PAH forecast area (mainly over southwest Indiana). At this time, have lower forecast confidence on the timing and location of any precipitation Saturday night. .LONG TERM...(Sunday through Thursday) Issued at 315 PM CDT Thu May 17 2018 At the beginning of the period, unsettled southwest flow aloft will be across the area, as a s/wv moves northeast across the Upper Midwest and Great Lakes region. With time, the flow will veer more westerly as a large mid tropospheric low deepens over the west US and produces stronger ridging across the nation's mid section. At the surface a boundary will settle into the area and weaken. It is unclear if the front will have much of an effect. The flow will remain unsettled, with on and off chances of showers and thunderstorms continuing, along with above normal temperatures. && .AVIATION... Issued at 1227 PM CDT Thu May 17 2018 Timing of ceiling and visibility changes will be a significant challenge with the 18z Thursday WFO PAH TAF issuance. Remnants of cirrus shield overnight is inhibiting broad scale development of lower level cumulus late this morning. This delay, combined with the approach of the upper level low circulation, will impact any lowering of ceilings across the WFO PAH TAF sites. The introduction of IFR ceilings/MVFR visibilities at KCGI and KPAH are highly dependent on the expected increase in thunderstorm coverage between 18z-22z this afternoon. Until the coverage of rain and thunderstorms becomes more widespread, there may a need to amend the ceilings and visibilities upward, especially overnight and into Friday morning. Not a really clear cut situation with the movement of the upper low tonight across the WFO PAH TAF locations. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...CN AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 327 AM CDT Thu May 17 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 327 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. Lightning and locally heavy rain will be the primary hazards. An isolated strong storm may also include gusty winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an almost daily chance of thunderstorms from Friday into the weekend and early next week. Lightning and locally heavy rain will continue to be the primary associated hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL POPLAR BLUFF 36.76N 90.41W
05/17/2018 E0.50 INCH BUTLER MO BROADCAST MEDIA
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
320 PM CDT THU MAY 17 2018
MOZ114-172045-
New Madrid MO-
320 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEW MADRID COUNTY
UNTIL 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portageville, moving west at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Portageville and Tallapoosa.
LAT...LON 3639 8982 3651 8986 3656 8969 3641 8963
3640 8967 3640 8968 3642 8970 3643 8974
3640 8974 3640 8975 3639 8975
TIME...MOT...LOC 2020Z 072DEG 9KT 3646 8975
08Special Weather Statement
National Weather Service Paducah KY
352 PM CDT THU MAY 17 2018
MOZ108-109-172130-
Butler MO-Ripley MO-
352 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY AND SOUTHWESTERN
BUTLER COUNTIES UNTIL 430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naylor, or 10 miles east of Doniphan. This storm was nearly
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Naylor, Budapest, Milltown, Oxly and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 9073 3681 9082 3681 9052 3669 9052
3667 9059 3659 9059 3659 9058 3653 9057
3650 9058
TIME...MOT...LOC 2051Z 077DEG 1KT 3661 9063
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FLOOD CHARLESTON 36.92N 89.34W
05/17/2018 MISSISSIPPI MO LAW ENFORCEMENT
WIDESPREAD PONDING AND STANDING WATER ON ROADWAYS
THROUGHOUT THE COUNTY. NO ROADS ARE BLOCKED AT THIS TIME.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM FLOOD NEW MADRID 36.59N 89.55W
05/17/2018 NEW MADRID MO LAW ENFORCEMENT
NUMEROUS STREETS IN THE COMMUNITY ARE BLOCKED OR CLOSED
DUE TO STANDING WATER ISSUES.
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
547 PM CDT THU MAY 17 2018
KYZ001>003-006-172330-
Carlisle KY-Graves KY-Fulton KY-Hickman KY-
547 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...HICKMAN...
SOUTHEASTERN CARLISLE AND GRAVES COUNTIES UNTIL 630 PM CDT...
At 546 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 9 miles northeast of Mayfield to near
Sedalia to near Lynnville. Movement was west at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mayfield, Fulton, Clinton, Cayce, Fulgham, Wingo, Water Valley,
Dukedom and Fancy Farm.
LAT...LON 3656 8911 3684 8891 3688 8848 3686 8848
3663 8862 3650 8853 3650 8907
TIME...MOT...LOC 2246Z 077DEG 25KT 3683 8852 3664 8867 3650 8857
DRSThe Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A couple of large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749144.